Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Frequent staining on IUD

13/04/2005

Question:

In May I had an IUD inserted 3 months after giving birth. No problems. My periods returned in December and I went to Mikva on day 15-16.

My second period came on day 43 ( I was very pleased with this long cycle for I never had had one). This time I was only able to go to Mikva on day 22 – due to staining during 7 nekiim and having to do a hefsek, moch dahuk and recount all over again (3 times!).

Five days later, day 27, a ketem on toilet paper which rendered me a nidda (but I didn't feel like an idiot becaues anyway on Ona – day 30 and ona chodesh, I would have had to do a bedika, and it would have been nidda. I lightly stained from that ketem for EIGHT DAYS plus 7 nekiim and made it to the mikve (knowing that my 3rd period would be starting soon thereafter).

Two days later regular period on day 43. Again it took me 22 days to get to Mikva, because of bleeding on day 7 of 7 nekiim. Right afterwards was able to get a 7 straight.

Five days after Mikve, I had some staining which led to a real period on day 28 (I guess my long cycle is back to 28). That was 2 weeks ago and I just did my 3rd hefsek today because of light staining on day 2 and then again today if all goes well, at best Mikve will be again on day 22.

My questions:
Why did the first cycle go so smoothly? What happened the other 3 periods?
Is it normal for my cyle to shift?
I sense that the light spotting on white underwear during 7 nekiim is due to some kind of bleeding during ovulation, no?
I never had any problems before the iud (always had heavy period then light spotting and went to mikva on day 15-16).
Will my body get used to the iud? and is it supposed to settle down?
How many more chances do I give the IUD?
Is there any alternative (herbal) methods that would make the bleeding- pre 7 nekiim shorter?
Also I heard that there is a new plastic IUD, do you have any info on it?
One last question: can one treat the light staing that comes 2 days before a period as a ketem and thereby ignoring it, knowing very well that it will turn into a period?

I am very frustrated – because I have been a niddah from late January till now, April 13, WITH A TOTAL OF EIGHT NON- NIDDA STATUS DAYS.

I must use birth control for I had a classcial cut Vertical C section and a pregnancy would be extremely dangerous. I am reluctant to use hormonal forms of contraception because there is way too much breast cancer in my family.

I am glad I found your site.
I know you give halachic and medical advice, but I could use a dose of emotional support as well.

Thank you very much.


Answer:

We are sorry to hear that you've had such a challenging few months.

Based on your question, we're assuming that you are using a copper IUD (and not Mirena).

It is normal and typical for the body to take a few months to adjust to a new IUD.  Adjustment varies from woman to woman.  In your case, the adjustment process may only have begun when you started to menstruate.  We think it might be worth it to give the IUD two more cycles.

It is quite possible for spotting around the time of ovulation to be associated with a dip in progesterone level at that time of the cycle. However, as irregular bleeding is quite common with an IUD, it is hard at the moment to determine the cause.

We are not directly aware of, nor can we vouch for, any effective herbal methods.  One questioner wrote in recently to recommend alfalfa.  Another recommended using a moon cup instead of a pad or tampon.

If you do not adjust to the IUD within the next couple of cycles, you may wish to discuss the use of Progestin only contraception, which has not been shown to increase breast cancer risk.  If you rule that out and the IUD continues to be problematic, you might consult your rabbi or our service on the permissibility of using a diaphragm.

We would not at this point recommend Mirena, the Progesterone IUD (perhaps the plastic one to which you are referring), which would entail a new adjustment period.

We recommend that you review our article on staining, which may help you reduce the amount of time you are spending in niddah.  Remember, not all stains make you a niddah!  If you did not experience a hargashah, and your stain was on colored underwear, or was small, or was an acceptable color (including some browns), it would not render you a niddah.  Some browns are even acceptable on a bedikah cloth. If you have any doubts about the color or size of a stain, it is well worth showing it to a rabbi. If you continue to have a difficult time completing your zayin neki'im, you can also consult with a rabbi or with this service about the possibility of reducing the number of bedikot

Premenstrual staining that does not render you a niddah should not be ignored to the extent of having relations with your husband – unless you are absolutely certain that you are not bleeding before or during relations.  However, other forms of physical contact are permissible.  Since you are technically not a niddah, the harchakot do not apply, and relations may be resumed if the staining stops without becoming a period.

It is understandable that these months have been emotionally difficult.  We deeply hope that our answer will help you.  If you have any other questions, please do not hesitate to write.  Your efforts, and those of your husband, are testament to the strength of your marriage and the strength of your commitment to halacha.  Hang in there!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.